If you are having a difficult time passing fecal matter or if you are having less than three bowel movements per week you are more than likely constipated. Constipation is not a disease, but rather it is a symptom due to medications or an unbalanced diet.
According to the National Digestive Diseases Information Clearinghouse, roughly 4 million adults experience semi-regular constipation per year (Source). Because of the staggering number of annual constipation cases, the laxative industry is booming. Although laxatives are generally considered safe, like any other medication they can cause side effects and one of the most common side effects is mild to severe headaches.
What are Laxatives?
Before delving into how laxatives can cause headaches, I want to discuss the actual laxative. The primary purpose of laxatives is to stimulate your intestinal walls while softening stool to help promote the evacuation of fecal matter.
There are several types of laxatives, which include: hyperosmotics, fiber-based laxatives, stool softeners and stimulants. While the end result of each of these laxatives is a bowel movement, each laxative causes bowel movements through different methods (Source). For example, fiber-based laxatives work by bulking up fecal matter in order to stimulate intestinal walls while hyperosmotic laxatives enhance water volume within your intestines (Source)
Connection Between Laxatives and Headaches:
The type of laxative you consume can cause different side effects; however, headaches are commonly caused by hyperosmotic laxatives as it has a high saline concentration, which promotes dehydration and one of the main symptoms of dehydration are headaches. Thus, if you experience a headache within several hours after taking a laxative you may be encountering dehydration (Source).
Allergic reactions to a laxative may also be the culprit for this side effect. If you are allergic to any herb or compound, carefully review the ingredient list within a laxative product to determine its safety for you.
As with any dietary supplement, discuss the use and dosage of a laxative with your physician before starting. Laxatives carry the possibility of negatively interacting with other medications as well as inhibiting the absorption of nutrients. Other common side effects associated with laxatives include rectal irritation, throat irritation and gastrointestinal cramping (Source).
National Digestive Diseases Information Clearinghouse: Constipation
Mayo Clinic: Over-the-Counter Laxatives for Constipation
European Journal of Clinical Nutrition: Mild Dehydration – A Risk Factor of Constipation?